Hail, Logan
- When
- July 29, 2:31 AM CST
- Where
- Logan County, 4.66 mi W of Stapleton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.480, -100.610
A cooperative weather observer reported quarter size hail west of Stapleton.
A large cluster of thunderstorms merged into a quasi squall line across the Sandhills into central Nebraska during the pre-dawn hours of July 29, resulting in multiple wind damage and high gust reports. A trailing thunderstorm produced additional severe winds in northern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A large cluster of thunderstorms merged into a quasi squall line across the Sandhills into central Nebraska during the pre-dawn hours of July 29, resulting in multiple wind damage and high gust reports. A trailing thunderstorm produced additional severe winds in northern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 11:58 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1258 AM CDT Sat Jul 29 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 259 PM CDT Thu Jul 28 2023 Key Messages: Thunderstorm chances remain tonight but overall poor model agreement keeps confidence low. A cold front will bring a bit of relief from the heat this weekend. Heat returns the first of next week. Scattered thunderstorm chances will remain in the forecast through the weekend into next week. Overall confidence remains low on any severe potential and locations to receive the activity. .SHORT TERM...(This evening through Saturday night) Issued at 216 PM CDT Fri Jul 28 2023 Typical summer upper level ridge of high pressure is centered across New Mexico. A weak perturbation is observed tracking eastward across northern Nebraska per WV imagery. Another weak disturbance was moving east-northeastward across southeast Idaho. Appears that the upstream disturbance in Idaho will provide enhanced lift across northern Wyoming late this afternoon where scattered convection should develop. As the disturbance tracks across Wyoming this evening, expect some additional convective development early this evening along the Laramie Range. Overall poor model agreement today on the exact convective scenario, but recent runs of High-Res models indicate that at least a couple of clusters of storms should emerge from Wyoming into western Nebraska/South Dakota mid to late evening. As with the last few evenings, these could pose a threat for strong wind gusts as they move east toward central Nebraska late tonight. The upstream Idaho disturbance will track through the Dakotas and into Minnesota during the day Saturday. As this occurs a cold front will surge southward through the area Saturday morning. The front will gradually begin to stall from southwest Colorado to southern Kansas Saturday night. Low-level flow will gradually becoming east to southeast (upslope flow) Saturday night into Sunday across Nebraska to the north of the boundary. Confidence is low regarding storm chances Saturday. Most plausible scenario would be for convection to develop late in the afternoon in the Black Hills vicinity and track southeastward into Nebraska during the evening. .LONG TERM...(Sunday through Friday) Issued at 216 PM CDT Fri Jul 28 2023 Pattern overall remains unchanged as we head into Sunday and next week. The center of the upper level ridge is forecast to slowly migrate northward into Colorado Sunday. This will maintain northwest flow aloft across our region on the northeast periphery of the high. A weak disturbance within the flow should help to enhance POPS somewhat Sunday night as convection develops near the Black Hills and then dives southeastward. The upper ridge center then begins to move eastward over KS by Monday and then settles southward into the Southern Plains by mid week. Overall the flow aloft gradually weakens. Although there will remain near daily chances for at least isolated convection, organized, severe storms will be less likely. Expect mid and upper level moisture to circulate northward across the desert southwest, then turn eastward across the Central Plains on the northern fringes of the upper high in Monsoonal type flow. Late in the week the upper ridge center could migrate back westward to more across the desert southwest. Northwest flow aloft would increase once again across our area as a result. This would allow for better shear and possibly more organized convection. && .SHORT TERM...(This evening through Saturday night) Issued at 216 PM CDT Fri Jul 28 2023 Typical summer upper level ridge of high pressure is centered across New Mexico. A weak perturbation is observed tracking eastward across northern Nebraska per WV imagery. Another weak disturbance was moving east-northeastward across southeast Idaho. Appears that the upstream disturbance in Idaho will provide enhanced lift across northern Wyoming late this afternoon where scattered convection should develop. As the disturbance tracks across Wyoming this evening, expect some additional convective development early this evening along the Laramie Range. Overall poor model agreement today on the exact convective scenario, but recent runs of High-Res models indicate that at least a couple of clusters of storms should emerge from Wyoming into western Nebraska/South Dakota mid to late evening. As with the last few evenings, these could pose a threat for strong wind gusts as they move east toward central Nebraska late tonight. The upstream Idaho disturbance will track through the Dakotas and into Minnesota during the day Saturday. As this occurs a cold front will surge southward through the area Saturday morning. The front will gradually begin to stall from southwest Colorado to southern Kansas Saturday night. Low-level flow will gradually becoming east to southeast (upslope flow) Saturday night into Sunday across Nebraska to the north of the boundary. Confidence is low regarding storm chances Saturday. Most plausible scenario would be for convection to develop late in the afternoon in the Black Hills vicinity and track southeastward into Nebraska during the evening. .LONG TERM...(Sunday through Friday) Issued at 216 PM CDT Fri Jul 28 2023 Pattern overall remains unchanged as we head into Sunday and next week. The center of the upper level ridge is forecast to slowly migrate northward into Colorado Sunday. This will maintain northwest flow aloft across our region on the northeast periphery of the high. A weak disturbance within the flow should help to enhance POPS somewhat Sunday night as convection develops near the Black Hills and then dives southeastward. The upper ridge center then begins to move eastward over KS by Monday and then settles southward into the Southern Plains by mid week. Overall the flow aloft gradually weakens. Although there will remain near daily chances for at least isolated convection, organized, severe storms will be less likely. Expect mid and upper level moisture to circulate northward across the desert southwest, then turn eastward across the Central Plains on the northern fringes of the upper high in Monsoonal type flow. Late in the week the upper ridge center could migrate back westward to more across the desert southwest. Northwest flow aloft would increase once again across our area as a result. This would allow for better shear and possibly more organized convection. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1247 AM CDT Sat Jul 29 2023 Ongoing scattered thunderstorms across the northwest Sandhills are expected to move east into portions of north central Nebraska, including the KVTN terminal overnight. Winds will be out of the southeast around 5 to 10 kts overnight into early morning, with winds increasing to 10 to 15 kts out of the east southeast tomorrow afternoon, with gust up to 20 kts possible. There is also an isolated chance of thunderstorms Saturday evening, however at this time confidence is low in exact location of storms so have left thunderstorm chances out of the tafs for tomorrow evening. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 845 PM CDT Fri Jul 28 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-300145- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 845 PM CDT Fri Jul 28 2023 /745 PM MDT Fri Jul 28 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Strong to severe thunderstorms are possible tonight across central and western Nebraska. Large hail and damaging winds are the main severe threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight risk for severe storms Saturday along a 100 mile wide corridor, centered from Hay Springs to Arnold. Elsewhere across western and north central Nebraska, there is a marginal risk for severe storms. Large hail and damaging winds are the main threats. On Sunday, thunderstorms are possible across all of western and north central Nebraska. There is a marginal risk for severe storms over the western half of Sheridan County and into the panhandle. Thunderstorms are possible during the afternoon and evening hours Monday through Thursday. At this time, the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
1059 PM MDT Fri Jul 28 2023
NEZ004-290530-
Sheridan NE-
1059 PM MDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 1130 PM MDT...
At 1059 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rushville, Hay Springs, Clinton, Intersection of Beaver Creek Road
and White Clay Creek Road, Intersection of Highway 87 and Antelope
Road and Walgren Lake State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 77 and 98.
Highway 250 between mile markers 39 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4255 10266 4272 10274 4288 10240 4259 10224
TIME...MOT...LOC 0459Z 250DEG 26KT 4268 10259
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
124 AM MDT Sat Jul 29 2023
NEZ004-023-094-290800-
Sheridan NE-Grant NE-Western Cherry NE-
124 AM MDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southwestern Cherry,
Grant and southeastern Sheridan Counties through 200 AM MDT...
At 124 AM MDT, Doppler radar was tracking a strong thunderstorm over
Ashby, or 36 miles north of Arthur, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hyannis, Whitman, Ashby and Duluth.
This includes the following highways...
Highway 2 between mile markers 132 and 157.
Highway 61 between mile markers 144 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4203 10206 4216 10195 4205 10152 4181 10176
TIME...MOT...LOC 0724Z 303DEG 25KT 4206 10192
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
305 AM CDT Sat Jul 29 2023
NEZ008>010-026>028-038-290830-
Brown NE-Loup NE-Holt NE-Custer NE-Garfield NE-Rock NE-Blaine NE-
305 AM CDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southeastern Rock,
Loup, southeastern Brown, northwestern Garfield, southwestern Holt,
northeastern Custer and northeastern Blaine Counties through 330 AM
CDT...
At 305 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rose, or 20 miles north of Taylor, moving southeast at
40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taylor, Calamus Reservoir State Recreation Area, Rose, Fox Bayou,
Homestead Knolls Campground, Virginia Smith Dam, Horseshoe Bend Lake,
Hannamon Bayou Campground, Nunda Shoal Campground, Valley View Flat
Campground and Carson Lake.
This includes Highway 183 between mile markers 124 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 9971 4224 9946 4199 9896 4173 9934
TIME...MOT...LOC 0805Z 313DEG 43KT 4206 9947
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
309 AM CDT Sat Jul 29 2023
NEZ005-024>026-036-037-094-290845-
Hooker NE-Eastern Cherry NE-McPherson NE-Western Cherry NE-Blaine NE-
Thomas NE-Logan NE-
309 AM CDT Sat Jul 29 2023
...Strong thunderstorms will impact portions of south central Cherry,
eastern Hooker, northwestern Logan, northeastern McPherson,
northwestern Blaine and Thomas Counties through 345 AM CDT/245 AM
MDT/...
At 309 AM CDT/209 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles south of Brownlee
to 13 miles south of Mullen. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thedford, Halsey, Seneca, Purdum, Highway 83 crossing The Dismal
River, Norway, Highway 97 crossing the Dismal River, Hawley Flats,
Natwick, Kelso and Shimmons Lake.
This includes the following highways...
Highway 2 between mile markers 187 and 230.
Highway 97 between mile markers 40 and 65.
Highway 83 between mile markers 127 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4202 10001 4153 10073 4186 10127 4226 10070
TIME...MOT...LOC 0809Z 302DEG 54KT 4215 10064 4185 10106
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GomezThe North Platte radar (KLNX), 53 km away, was scanning. The volume nearest the first event began at 08:28 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
A cooperative weather observer reported quarter size hail west of Stapleton.
Thedford / Thomas County Airport AWOS measured a 64 mph wind gust.
Public reported quarter size hail near Taylor.
A mesonet station near Arnold measured a 68 mph wind gust.
A personal weather station southwest of Anselmo measured a 59 mph wind gust.
A home weather station measured a 71 mph wind gust in Valentine.
Public reported several large tree limbs downed south of Valentine along the Niobrara River.
A cooperative weather observer southwest of Callaway measured a 75 mph wind gust. A 72 mph wind gust preceded this report.
Cooperative weather observer reported damage to two large grain bins and an empty irrigation pivot flipped near Callaway.
Custer County Emergency Management reported two large healthy trees downed, along with one falling on a house near Oconto.
A mesonet station southwest of Callaway measured a 59 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121012, 1121013, 1121014, 1121015, 1121016, 1121017, 1121018, 1121019, 1121020, 1121021, 1121022.